MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number 1CX*FX25W
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device has not yet been returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason code 20 was used in the conclusions section of h6.A review of the device history record and product release decision control sheet from the reported product code/lot number combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lo number combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported a leak in the capiox device during priming.Follow up communication with the user facility confirmed the following information: there was a leak at the recirculation line at the top of the oxygenator during priming; the unit was changed out; the case was successfully completed; and there was no patient involvement with the reported device.
 
Additional Manufacturer Narrative
This report is being submitted as follow up number 1 to provide the actual device evaluation results.The actual device was returned to the manufacturing facility for evaluation.Visual inspection found the purge line tube had been almost fractured off at the joint of the oxygenator purge line port.There was no other anomalies such as a flaw or crack on the remainder of the device.Magnifying and electron microscopic inspections of the fracture cross-section of the purge line tube on the purge line port side confirmed there was no embedded foreign particle or entrainment of air bubbles which would have contributed to the generation of the fracture.It was revealed some segments were in the smooth state and other segments in the rough state with the generation of some streaks on the smooth segments.These findings imply the fracture started at one point and developed in the direction those streaks were headed for.Simulation testing was conducted.The state of the fracture on the actual device is experientially known to be consistent with the state when the tube has been damaged as a result of exposition to a shock force under a cold temperature.The purge line tube of a current product sample was exposed to a shock force at the joint of the tube and the oxygenator purge line port after the sample having been left under a low temperature of 4°c for 12 hours.The purge line tube became fractured at the joint.Electron microscopic inspection of the fracture cross-section found the state of the surface was very similar to the actual device.There is no evidence this event was related to a device defect or malfunction.The leak reported by the customer is likely to have occurred at the broken purge line tube.The investigation results verified the actual device did not have any inherent deficiencies which could have contributed to the fracture of the purge line tube.While the exact cause of the reported event cannot be definitively determined based on the available information, it is likely the actual device was subjected to shock force which exceeded the strength limit of this product in the state of being cooled by having been left under a low temperature during transportation, resulting in the fracture of the tube.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6896797
Report Number9681834-2017-00206
Device Sequence Number13643592
Product Code DTZ
UDI-Device Identifier04987350701084
UDI-Public(01)04987350701084(17)200531(10)170605
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Catalogue Number1CX*FX25W
Device Lot Number170605
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/29/2017
Supplement Date Received by Manufacturer10/24/2017
Initial Report FDA Received Date09/27/2017
Supplement Report FDA Received Date11/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1